Zolmitriptan induced acute coronary syndrome: a unique case
Related Experiment Video
Updated: May 29, 2026

Intracoronary Acetylcholine Provocation Testing for Assessment of Coronary Vasomotor Disorders
Published on: August 18, 2016
Marcus Smith1, Harsh Golwala, Pedro Lozano
1Department of Internal Medicine, University of Oklahoma Health Sciences Center, Oklahoma City, OK 73104, USA. marcus-smith@ouhsc.edu
Abstract:
Triptans have been used for the acute treatment of migraine headaches for many years. Although their use can lead to coronary vasospasm, there are very few reports of triptans actually leading to myocardial infarction in patients with normal coronaries. We hereby present a 58-year-old man who presented to the emergency room with chest pain. Electrocardiogram demonstrated ST segment depression in the inferior leads with diffuse spasm of the distal right coronary artery seen on angiography, which was easily reversed by intracoronary nitroglycerine. We believe this is the first reported case of a patient with a myocardial infarction after taking oral zolmitriptan in which coronary angiogram clearly demonstrated coronary vasospasm reversal after intracoronary nitroglycerine. A detailed search of the literature for reported cases of myocardial infarction after triptan use is also provided.
Related Concept Videos
Acute Coronary Syndrome I: Introduction
Acute Coronary Syndrome II: Pathophysiology and Clinical Manifestations
Acute Coronary Syndrome IV: Interprofessional Care
Acute Coronary Syndrome III: Diagnostic Studies
Acute Coronary Syndrome V: Nursing Management
Antianginal Drugs: Calcium Channel Blockers and Ranolazine
CCBs, a diverse class that includes dihydropyridines (nifedipine) and diphenylalkylamines (verapamil and diltiazem), exert their effect by blocking calcium channels in cardiac and smooth muscle cells. This...
